Alert archive / Arizona / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 68, NWS Phoenix, AZ
NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 20, 2014, 2:17 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 58 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 20, 2014, 2:17 PM MST (21:17 UTC)
- Expired
- Sep 20, 2014, 3:15 PM MST
- In force
- 58 min
- Issued by
- NWS Phoenix, AZ
- Area
- Storm-based polygon
Counties Maricopa County, AZ, Pinal County, AZ
The radar
The Phoenix radar (KIWA), 68 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 9.3 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 260 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1746 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -57 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
671
WUUS55 KPSR 202117
SVRPSR
AZC013-021-202215-
/O.NEW.KPSR.SV.W.0068.140920T2117Z-140920T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
217 PM MST SAT SEP 20 2014
THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
WEST CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA...
* UNTIL 315 PM MST
* AT 210 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 9 MILES EAST OF FREEMAN...OR 24
MILES WEST OF CASA GRANDE...AND MOVING NORTHEAST AT 15 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
AK-CHIN VILLAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE WARNING AREA...GO INSIDE A STURDY BUILDING.
REMEMBER...A SEVERE THUNDERSTORM WILL PRODUCE DAMAGING WINDS AND
DEADLY LIGHTNING.
IF YOU ENCOUNTER DENSE BLOWING DUST WHILE DRIVING...PULL OVER AS FAR
OFF THE ROADWAY AS POSSIBLE AND PARK. TURN OFF YOUR HEADLIGHTS AND
KEEP YOUR FOOT OFF THE BRAKE.
&&
LAT...LON 3282 11233 3309 11221 3300 11197 3272 11214
3272 11215
TIME...MOT...LOC 2117Z 245DEG 13KT 3286 11212
$$
HV2 follow-up statements
875
WWUS55 KPSR 202142
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
242 PM MST SAT SEP 20 2014
AZC013-021-202215-
/O.CON.KPSR.SV.W.0068.000000T0000Z-140920T2215Z/
PINAL AZ-MARICOPA AZ-
242 PM MST SAT SEP 20 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM MST
FOR SOUTH CENTRAL MARICOPA AND WEST CENTRAL PINAL COUNTIES...
AT 230 PM MST...WEATHER RADAR DETECTED SEVERE THUNDERSTORMS WITH
NICKLE SIZED HAIL 20 MILES WEST OF CASA GRANDE...NEAR PAGAGO BUTTE
AND WARREN ROAD.
THUNDERSTORMS WERE MOVING NORTH AT 10 MILES PER HOUR AND ARE CAPABLE
OF PRODUCING WINDS TO 60 MPH...ENOUGH TO BLOW DOWN POWER POLES AND
DAMAGE MOBILE HOMES.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
&&
LAT...LON 3282 11233 3309 11221 3300 11197 3272 11214
3272 11215
TIME...MOT...LOC 2139Z 245DEG 13KT 3289 11203
$$
HV532
WWUS55 KPSR 202215
SVSPSR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
315 PM MST SAT SEP 20 2014
AZC013-021-202222-
/O.EXP.KPSR.SV.W.0068.000000T0000Z-140920T2215Z/
PINAL AZ-MARICOPA AZ-
315 PM MST SAT SEP 20 2014
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARICOPA AND
WEST CENTRAL PINAL COUNTIES WILL EXPIRE AT 315 PM MST...
THE SEVERE THUNDERSTORM WARNING ISSUED EARLIER FOR THE AREA BETWEEN
INTERSTATE 8 AND THE TOWN OF MARICOPA WILL ALLOW TO EXPIRE. WEATHER
RADAR DETECTED STRONG THUNDERSTORMS WITH NICKEL SIZED HAIL
EARLIER...HOWEVER STORMS HAD WEAKENED CONSIDERABLY AT 3 PM.
ISOLATED THUNDERSTORMS...SOME STRONG WINDS AND HEAVY RAIN WILL
CONTINUE ACROSS PARTS OF NORTHWEST PINAL AND MARICOPA COUNTIES THE
REMAINDER OF THE AFTERNOON AND EARLY EVENING.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.
LAT...LON 3282 11233 3309 11221 3300 11197 3272 11214
3272 11215
TIME...MOT...LOC 2212Z 245DEG 13KT 3294 11190
$$
HVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:05 PM MST, 12 minutes earlier.
Area forecast discussion, Sep 20, 2:05 PM MST, 12 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PHOENIX AZ 205 PM MST SAT SEP 20 2014 .SYNOPSIS... LINGERING MOISTURE ACROSS THE REGION AND LOW PRESSURE APPROACHING FROM THE WEST WILL KEEP AT LEAST SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS FOR TODAY. DRIER AIR WILL GRADUALLY FILTER INTO THE REGION SUNDAY AND MONDAY FOR A DECLINE IN STORM CHANCES. SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL BE CONFINED TO THE HIGHER MOUNTAINS OF SOUTH-CENTRAL ARIZONA DURING THE MIDDLE OF NEXT WEEK WITH SLIGHTLY ABOVE NORMAL TEMPERATURES. AN APPROACHING PACIFIC WEATHER SYSTEM LATE NEXT WEEK WILL LEAD TO AN INCREASE IN STORM CHANCES. && .DISCUSSION... MODEL THETA-E GRADIENT ALIGNED WELL WITH THE FAVORABLE LOCATIONS OF HIGHER MOISTURE CONTENT AND GREATER INSTABILITY. THE RAP MLCAPE VALUES JUST OVER 1500 J/KG ALONG AN AXIS FROM NOGALES TO BULLHEAD CITY. WESTERN MARICOPA COUNTY...LA PAZ AND NORTHERN YUMA COUNTIES LOOK TO BE THE FAVORABLE AREAS FOR CONVECTION THIS AFTERNOON AND EVENING. CAN NOT RULE OUT ISOLATED STORMS SNEAKING IN TO NORTHERN PINAL COUNTY FROM SOUTH-CENTRAL ARIZONA...AS THE GREATER TUCSON AREA HAS BEEN INCREASING IN ACTIVITY LATE THIS MORNING. PRECIPITABLE WATER VALUES HOVERING AROUND 1.5 INCHES ACROSS THE LOWER DESERTS AND A VERY BROAD DIFLUENT MID-LAYER STRETCHING NORTH-NORTHWEST THROUGH THE GREAT BASIN ALLOWS FOR CONVECTIVE DEVELOPMENT THIS AFTERNOON AND EVENING. MOISTURE AND DYNAMICS ARE IN PLACE AND THE POTENTIAL ENERGY IS THERE...NOW THE CHALLENGE WILL BE FOR A TRIGGER TO PUSH THE DEVELOPMENT NEEDED FOR THUNDERSTORM DEVELOPMENT. STORM CHANCES WILL BE ON THE DECLINE THROUGH MONDAY BEFORE COMING TO A QUIET HOLDING PATTERN THROUGH THE WEEK. MONSOON MOISTURE LOOKS TO HANG AROUND THIS WEEK BUT MAINLY ACROSS EASTERN ARIZONA. THE UPPER LEVEL DISTURBANCE IS PROGGED TO MOVE NORTH THROUGH THE GREAT BASIN BY MONDAY AND WILL ALLOW A WESTERLY FLOW TO SETTLE IN PLACE OVER THE SOUTHWEST DESERTS AS WELL AS A DRYING TREND. WILL KEEP SLIGHT CHANCE MENTION IN ZONE 24 FOR THE HIGHER TERRAIN LOCATIONS. TEMPERATURES WILL HAVE LITTLE DAY TO DAY CHANGE...REMAINING AT OR A FEW DEGREES ABOVE SEASONAL NORMAL WITH HIGH PRESSURE DOMINATING THE REGION THROUGH MID WEEK. THURSDAY THROUGH SATURDAY...ATTENTION THEN TURNS TO A POSSIBLE SEASONAL TRANSITION SYSTEM FOR LATE WEEK INTO NEXT WEEKEND. CONFIDENCE IS STILL NOT VERY HIGH ON THE SPECIFICS OF THE SYSTEM BUT THE 00Z OPERATIONAL MODELS HAVE COME IN CLOSER AGREEMENT THAT A DEEP PACIFIC TROUGH WILL SLIDE THROUGH CALIFORNIA ON FRIDAY AND POSSIBLY AS FAR SOUTH AS ARIZONA SOMETIME NEXT WEEKEND. WIDESPREAD SLIGHT CHANCE POPS ARE IN THE FORECAST FOR FRIDAY. EITHER WAY IT IS FAIRLY LIKELY THIS LOW WILL USER IN COOLER AND MUCH DRIER AIR...AND POTENTIALLY END OUR MONSOON SEASON. && .AVIATION... SOUTH-CENTRAL AND SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA INCLUDING KPHX...KIWA...KSDL...KIPL...AND KBLH... AN UPPER LOW CENTERED OFF THE COAST OF SOUTHERN CALIFORNIA WILL PULL MONSOON MOISTURE NORTHWARD TODAY FOR SCT-BKN080-100 WITH SCATTERED SHOWERS AND THUNDERSTORMS OVER THE HIGHER TERRAIN NORTH...EAST...AND SOUTH...OF THE PHOENIX AREA AND ISOLATED ELSEWHERE. ONSET OF SHOWERS POSSIBLE BEFORE 18Z. CONFIDENCE TOO LOW AN ANY GIVEN TAF SITE TO INSERT TEMPO SHWRS/TSTMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS. && .FIRE WEATHER... MONDAY THROUGH FRIDAY... MOISTURE RETREAT DUE TO WESTERLY FLOW WILL KEEP STORM CHANCES MINIMAL THROUGH THURSDAY AND LIMITED TO THE HIGHER MOUNTAINS OF SOUTH-CENTRAL ARIZONA. MEANWHILE...TEMPERATURES NUDGE UPWARD A FEW DEGREES ABOVE NORMAL. HUMIDITIES ON THE LOWER DESERTS DROP BELOW 15 PERCENT THOUGH MAX HUMIDITIES REMAIN FAIR. NO STRONG WINDS ARE EXPECTED DURING THIS TIME FRAME. ON FRIDAY...A PACIFIC WEATHER SYSTEM WILL PULL MOISTURE NORTHWARD OVER THE REGION FOR A RETURN OF STORM CHANCES...MAINLY EAST OF THE LOWER COLORADO RIVER VALLEY. IN ADDITION...COOLER TEMPERATURES AND BREEZY TO LOCALLY WINDY CONDITIONS CAN BE EXPECTED AS WELL. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...NONE. CA...NONE. && VISIT US ON FACEBOOK...TWITTER...AND AT WEATHER.GOV/PHOENIX DISCUSSION...DEWEY AVIATION...AJ FIRE WEATHER...AJ
In the hours before
Special weather statement, Sep 20, 2:12 PM MST, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PHOENIX AZ 212 PM MST SAT SEP 20 2014 AZZ023-027-028-202200- PINAL AZ-MARICOPA AZ- 212 PM MST SAT SEP 20 2014 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA WEST CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA UNTIL 300 PM MST AT 210 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A STRONG THUNDERSTORM NEAR FREEMAN...MOVING NORTH AT 20 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS IMPACTED INCLUDE... ESTRELLA AND SONORAN NATIONAL MONUMENT... ESTRELLA SAILPORT... INTERSTATE 8... SOME UNSECURED OBJECTS WILL BE BLOWN AROUND...TREE LIMBS COULD BE SNAPPED OFF...AND ISOLATED POWER OUTAGES WILL BE POSSIBLE. SEEK SHELTER INDOORS UNTIL THE STORM PASSES. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING. IF STORMS APPROACH YOUR LOCATION OR YOU HEAR THUNDER...MOVE INSIDE A STURDY BUILDING OR AN ALL METAL VEHICLE. LAT...LON 3322 11263 3329 11208 3279 11208 3280 11244 TIME...MOT...LOC 2112Z 180DEG 19KT 3291 11228 DEWEY
The office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 19, 7:00 PM MST | Special Weather Statement | PSR | 45 min | |
| Sep 20, 2:12 PM MST | Special Weather Statement | PSR | Maricopa | 48 min |
| Sep 20, 3:14 PM MST | Dust Storm Warning | PSR | 45 min | |
| Sep 20, 3:22 PM MST | Areal Flood Advisory | PSR | Maricopa, Pinal | 113 min |
| Sep 20, 4:13 PM MST | Blowing Dust Advisory | PSR | 31 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.